Alert archive / North Dakota / Tornado Warnings in 2008

Tornado Warning 28, NWS Grand Forks, ND

July 7, 2008Steele County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 7, 2008, 5:27 PM CDT for Steele County, North Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 5:27 PM CDT (22:27 UTC)
Expired
Jul 7, 2008, 6:00 PM CDT
In force
33 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Steele County, ND

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:30 PM CDTFUNNEL CLOUD4 N Finley, ND
Jul 7, 5:30 PM CDTTORNADO4 N Finley, ND
Jul 7, 5:43 PM CDTHAIL 1Golden Lake, NDRELAYED BY SHERIFF IN GOLDEN LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 072227
TORFGF
NDC091-072300-
/O.NEW.KFGF.TO.W.0028.080707T2227Z-080707T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  SOUTHEAST OF SHARON...OR 42 MILES SOUTHWEST OF GRAND FORKS...MOVING
  TO THE EAST AT 30 MPH.

* THE TORNADO WILL BE ABOUT...
  7 MILES NORTH OF SHERBROOKE AT 540 PM CDT...
  GOLDEN LAKE AT 545 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4765 9750 4734 9749 4740 9797 4767 9796
TIME...MOT...LOC 2227Z 279DEG 26KT 4757 9781

$$

HOPKINS
1 follow-up statement
000 
WWUS53 KFGF 072237
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT MON JUL 7 2008

NDC091-072300-
/O.CON.KFGF.TO.W.0028.000000T0000Z-080707T2300Z/
STEELE ND-
537 PM CDT MON JUL 7 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN
STEELE COUNTY...

AT 535 PM CDT...THE PUBLIC REPORTED A TORNADO. THE TORNADO WAS
LOCATED 4 MILES WEST OF GOLDEN LAKE...OR 39 MILES SOUTHWEST OF GRAND
FORKS...MOVING TO THE EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  GOLDEN LAKE BY 545 PM CDT...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
MONDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4767 9792 4765 9750 4734 9749 4740 9793
TIME...MOT...LOC 2237Z 279DEG 26KT 4756 9770

$$

HOPKINS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 7, 3:51 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 7, 3:51 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 PM CDT MON JUL 7 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF
TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN
COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER
ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC
FOR TEMPS AND NAM FOR POPS.

WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO
1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT
STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN
UNTIL 9 PM.

NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES.

&&

.AVIATION...
IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE
BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER...
ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR
AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM
NE TO NW AS THE EVENING PROGRESSES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 7, 3:07 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
307 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 WNW CHURCHS FERRY     48.28N 99.23W
07/07/2008  E0.75 INCH       BENSON             ND   PUBLIC

&&

MEWENS
Local storm report, Jul 7, 3:49 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
349 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          5 N PERTH               48.79N 99.46W
07/07/2008                   TOWNER             ND   LAW ENFORCEMENT

            SHERIFF REPORTS TWO TORNADOES ONE 5 NORTH AND ONE 5 WEST
            OF PERTH.

&&

MEWENS
Local storm report, Jul 7, 4:00 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
400 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     HAIL             SHEYENNE                47.83N 99.12W
07/07/2008  E0.88 INCH       EDDY               ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jul 7, 4:17 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
417 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          7 SE ROCKLAKE           48.72N 99.14W
07/07/2008                   TOWNER             ND   LAW ENFORCEMENT

            BRIEF TOUCHDOWN THEN BACK INTO CLOUD

&&

MEWENS
Local storm report, Jul 7, 4:25 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
425 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TORNADO          5 E ROCKLAKE            48.79N 99.14W
07/07/2008                   TOWNER             ND   OTHER FEDERAL

&&

MEWENS
Local storm report, Jul 7, 5:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 W SHARON              47.60N 97.98W
07/07/2008  E1.75 INCH       GRIGGS             ND   TRAINED SPOTTER

            AT THE INTERSECTION OF HWY 32 AND 45. GOLFBALL SIZED HAIL
            AND WALL CLOUD PASSING OVER HEAD.

&&

AHOMANN

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:01 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 11:17 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 2:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min
Jul 7, 3:20 PM CDTTornado WarningFGFTowner55 min
Jul 7, 3:46 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey59 min
Jul 7, 4:10 PM CDTTornado WarningFGFCavalier, Towner65 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson63 min
Jul 7, 4:55 PM CDTTornado WarningFGFGriggs, Nelson, Steele35 min
Jul 7, 5:13 PM CDTTornado WarningFGFCavalier, Pembina62 min
Jul 7, 5:16 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 7, 5:52 PM CDTTornado WarningFGFSteele, Traill23 min
Jul 7, 6:00 PM CDTSevere Thunderstorm WarningFGFPembina60 min
Jul 7, 6:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningFGFTraill28 min
Jul 7, 6:26 PM CDTTornado WarningFGFWalsh64 min
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningFGFCass56 min

Nearby

Tornado Warnings in North Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.